Death of Elijah McClain

hometownmedic5

Forum Asst. Chief
804
606
93
Yes. Can’t say I can think of a good example offhand, but many IV formulations simply aren’t bioavailable enterally.
Then we’re having two different conversations. If it is not available by a selected route, you don’t give it that way; so it doesn’t have that route as an option, unless your goal is tilting at windmills. I’m asking if there is a drug that is administered both enterally and parenterally that one dose can be 150 times the other dose. Any drug not administered enterally or parenterally is not suitable for this discussion.

You could probably eat 150 times the amount of BenGay you‘d run on a sore shoulder; but good Christ why would you?
 

E tank

Caution: Paralyzing Agent
1,008
796
113
Then we’re having two different conversations. If it is not available by a selected route, you don’t give it that way; so it doesn’t have that route as an option, unless your goal is tilting at windmills. I’m asking if there is a drug that is administered both enterally and parenterally that one dose can be 150 times the other dose. Any drug not administered enterally or parenterally is not suitable for this discussion.
This is really confusing...are you basing the question on lab rat oral doses extrapolated to human IV doses? Animal studies don't have therapeutic treatment in mind when giving massive doses for the purposes of investigation.

Also, lots of IV preparations were used off label orally before being approved for oral use.

The doses are different because of stuff like gastric pH and gastric blood supply going immediately thru the liver, so oral doses will often be significantly higher. I don't know about X 150 but, as an example, oral propranolol can be X60 higher than the IV prep.

Am I close to the question?
 

hometownmedic5

Forum Asst. Chief
804
606
93
We were talking about ketamine, various dosing ranges for different desired affects and based on local protocols. Some were up in arms about the dose. Another brought up the actual(according to that source) toxicity numbers, which we're about 150x the dose administered, which I thought would have ended the topic of toxicity.

Then, somebody else tried to argue the routes of adminstration compared to dosing ranges. I'm trying to establish if there is any drug that can be given two ways where the spread between them is 150x. I don't know of one.
 

Seirende

Washed Up Paramedic
720
341
63
We were talking about ketamine, various dosing ranges for different desired affects and based on local protocols. Some were up in arms about the dose. Another brought up the actual(according to that source) toxicity numbers, which we're about 150x the dose administered, which I thought would have ended the topic of toxicity.

Then, somebody else tried to argue the routes of adminstration compared to dosing ranges. I'm trying to establish if there is any drug that can be given two ways where the spread between them is 150x. I don't know of one.
I skimmed some info from the WHO (posted above) and the IV dose does seem to be lethal at a lower mg/kg than oral.
 

johnrsemt

Forum Deputy Chief
1,386
187
63
Talking about the hallucinations that Ketamine gives to some patients I think it is interesting to give it to someone that is agitated, then the chance to give them hallucinations also: of course if you convince them that every time they fight with the police T-Rex is going to attack them, maybe they will stop fighting with the police LOL
 

RenegadeRiker

Forum Lieutenant
166
31
28
Honestly, this seems like a consequence of divided medical responsibilities. Police started the encounter and either triggered a state of excited behavior (if we’re being charitable to the cops) or catastrophically misidentified EM’s communications as psychosis (probably what happened) and agitated the situation. Then Fire shows up, works off of a flawed and incomplete assessment, and blasts the dude with K, in such a quantity as to induce respiratory arrest. By the time it’s all sorted out, he’s been handed over to the Falck medic, who is (correct me if I’m wrong) trained to cede to Fire at all times and enable their operations, not to be an independent or lead clinician. Added to this they’re probably new to EMS, poorly trained and excited. By the time they get their acts together, EM is dead.

A ready BVM and a clear, prepared EMS team saves this life, but that didn’t happen here.
 

FiremanMike

EMS Coordinator
705
337
63
Honestly, this seems like a consequence of divided medical responsibilities. Police started the encounter and either triggered a state of excited behavior (if we’re being charitable to the cops) or catastrophically misidentified EM’s communications as psychosis (probably what happened) and agitated the situation. Then Fire shows up, works off of a flawed and incomplete assessment, and blasts the dude with K, in such a quantity as to induce respiratory arrest. By the time it’s all sorted out, he’s been handed over to the Falck medic, who is (correct me if I’m wrong) trained to cede to Fire at all times and enable their operations, not to be an independent or lead clinician. Added to this they’re probably new to EMS, poorly trained and excited. By the time they get their acts together, EM is dead.

A ready BVM and a clear, prepared EMS team saves this life, but that didn’t happen here.
Ignoring your aggressive condescension towards every public safety official on the scene, I wanted to address your comment about ketamine and respiratory arrest - unless I’m mistaken, ketamine alone has no affect on respiratory drive.
 

RenegadeRiker

Forum Lieutenant
166
31
28
Ignoring your aggressive condescension towards every public safety official on the scene, I wanted to address your comment about ketamine and respiratory arrest - unless I’m mistaken, ketamine alone has no affect on respiratory drive.
You’re highly mistaken. High-dose ketamine causes respiratory depression and loss of airway reflexes. And considering that those public safety officials managed to murder a law-abiding citizen on his way home, I think a little condescension is warranted.
 

FiremanMike

EMS Coordinator
705
337
63
You’re highly mistaken. High-dose ketamine causes respiratory depression and loss of airway reflexes. And considering that those public safety officials managed to murder a law-abiding citizen on his way home, I think a little condescension is warranted.
I did some digging this morning, and while it appears there are some concerns of respiratory depression associated with ketamine use, but it appears to be rare.
 

Carlos Danger

Forum Deputy Chief
Premium Member
4,123
2,818
113
Ketamine's safety has quite frankly been exaggerated, IMO. It is a very potent drug that, like any other, should be used cautiously and with respect. The larger the dose, the more likely you are to see some sort of untoward and/or uncommon reaction.

It actually isn't that unusual to see some respiratory depression with a large dose of ketamine. It is usually brief but not that long ago I had to ventilate someone in pre-op after they got a much smaller dose (I think 30 or 40mg) in combination with just a couple mg of versed. That type of response is obviously an outlier, but it's the type of thing you have to be prepared to deal with when you are using these drugs. It doesn't necessarily take a very long period of apnea to kill a person (even a healthy one) in the right circumstances. Also, ketamine enhances airway reflexes, which in combination with hyper salivation or vomiting could potentially lead to a fatal laryngospasm.

At the end of the day, no one should be all that surprised to hear that someone who was choked out and given large dose of a potent anesthetic somehow wound up having a poor outcome.
 

FiremanMike

EMS Coordinator
705
337
63
Ketamine's safety has quite frankly been exaggerated, IMO. It is a very potent drug that, like any other, should be used cautiously and with respect. The larger the dose, the more likely you are to see some sort of untoward and/or uncommon reaction.

It actually isn't that unusual to see some respiratory depression with a large dose of ketamine. It is usually brief but not that long ago I had to ventilate someone in pre-op after they got a much smaller dose (I think 30 or 40mg) in combination with just a couple mg of versed. That type of response is obviously an outlier, but it's the type of thing you have to be prepared to deal with when you are using these drugs. It doesn't necessarily take a very long period of apnea to kill a person (even a healthy one) in the right circumstances. Also, ketamine enhances airway reflexes, which in combination with hyper salivation or vomiting could potentially lead to a fatal laryngospasm.

At the end of the day, no one should be all that surprised to hear that someone who was choked out and given large dose of a potent anesthetic somehow wound up having a poor outcome.
I was hoping you’d weigh in, your knowledge in this arena is definitely helpful!
 

Top